Illinois, 2008

Hail and Damaging Winds in Illinois, June 9, 2008

June 9, 2008 · NWS PAH · 15 events in 7 counties and zones

A weak cold front moved southeast into the Lower Ohio Valley during the night. This front, combined with an approaching upper level disturbance over the Plains, triggered numerous thunderstorms during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$38,000
Crop damage
$10,000
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A weak cold front moved southeast into the Lower Ohio Valley during the night. This front, combined with an approaching upper level disturbance over the Plains, triggered numerous thunderstorms during the afternoon and evening hours. Thunderstorms began developing during the early afternoon as temperatures climbed into the lower 90’s and the atmosphere became quite unstable. The initial storms that developed along a pre-frontal boundary over southern Illinois exhibited strong rotation, particularly a storm northwest of Carbondale and another storm southeast of Mount Vernon. No tornadoes were reported. The initial storms produced large amounts of hail, ranging from dime to quarter size. There was an isolated report of golf ball size hail. As the severe weather event unfolded, reports of strong winds outnumbered hail reports during the evening hours. The storms decreased in intensity as the atmosphere cooled later in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 9, 2:28 AM CST, 10 hours 5 minutes earlier.

Area forecast discussion, Jun 9, 2:28 AM CST, 10 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
328 AM CDT MON JUN 9 2008

.DISCUSSION...
MAIN CONCERNS FOR THIS FORECAST ARE FRONTAL PASSAGE AND ASSOCIATED
PRECIPITATION TODAY AND TONIGHT.

CONVECTION WORKING ITS WAY EAST TOWARD OUR WESTERN AREAS THIS
MORNING CONTINUES TO WEAKEN. HOWEVER...CANNOT RULE OUT A BRIEF
SHOWER OR RUMBLE OF THUNDER THIS MORNING OVER FAR WEST/NW AREAS
BEFORE THE WEAK LINE OUTRUNS ITS SUPPORT AND DIMINISHES ALL
TOGETHER.

FOCUS OF CONVECTION SHOULD THEN SHIFT BACK OUT TO OUR WEST EARLY
THIS AFTERNOON ALONG THE SURFACE FRONT. MODELS AGREE ON DECENT MID
LEVEL SUPPORT AS THE FRONT CREEPS THROUGH MUCH OF THE REGION
TONIGHT. STILL APPEARS THAT MOST OF THE PRECIP WILL BE FOCUSED ALONG
AND JUST BEHIND THE SURFACE FRONT WITH MID LEVEL SHORT WAVE.  THE
H50 SUPPORT WILL BE DECREASING SOMEWHAT AS THE NIGHT PROGRESSES AND
THE MAIN SHORT WAVE MOVES EAST OF THE REGION...LEAVING MORE OF A
ZONAL FLOW REGIME. THEREFORE...WILL GO WITH HIGHEST POPS AND QPF OVER
THE NW 1/3 OF THE REGION...ESPECIALLY THIS EVENING. COULD BE ENOUGH
INSTABILITY AND SHEAR TO SUPPORT SCATTERED STRONG TO POSSIBLY SEVERE
NW OF THE OHIO RIVER BEFORE MIDNIGHT...RIGHT ALONG THE FRONT...SO
WILL NEED TO MONITOR.

MOST OF THE PRECIP WILL BE EAST OF THE FORECAST REGION BY MID
MORNING TUE...AND MOST LOCATIONS WILL END UP WITH QUITE A BIT OF
AFTERNOON SUNSHINE TUE. WILL BE SLIGHTLY COOLER AND LESS HUMID
BEHIND THE FRONT. MADE LITTLE CHANGES TO THE EXTENDED PORTION OF THE
FORECAST. STILL QUITE A BIT OF UNCERTAINTY REGARDING PRECIP CHANCES
FRI/SAT TIME FRAME.

&&

.AVIATION...
THE PASSAGE OF A COLD FRONT FROM THE WEST WILL CAUSE SIGNIFICANT
CHANGES IN THE WX CONDITIONS OVER THE NEXT 24 HRS. SSWRLY TO SWRLY
SFC WINDS AHEAD OF THE FRONT SHOULD PEAK NEAR THE 18Z HOUR BEFORE A
LOW PRESSURE WAVE ALONG THE SFC FRONT GETS CLOSER. GUSTS OF UP TO 25
KTS WILL BE POSSIBLE. IN THE AFTN...WIND SPEEDS SHOULD BACK OFF
SOME...AND BECOME QUITE VARIABLE BY THE EVE. SHWRS/TSTMS ASSOCIATED
WITH THE FRONT ARE EXPECTED TO BE COMMON BY EARLY EVE IN THE WEST...
TRANSLATING EWD BY AROUND MIDNIGHT IN THE EAST. CONDITIONS IN TSTMS
SHOULD BE MAINLY MVFR CAT WITH BRIEF IFR POSSIBLE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PUBLIC...MEFFERT
AVIATION...DB
Hazardous weather outlook, Jun 9, 4:12 AM CST, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
512 AM CDT MON JUN 9 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
512 AM CDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER THIS
AFTERNOON AND EARLY TONIGHT...MAINLY IN AREAS NORTHWEST OF THE
OHIO RIVER. THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE EAST
INTO SOUTHEASTERN MISSOURI AND SOUTHERN ILLINOIS LATE TODAY AND
EARLY TONIGHT. SOME OF THESE STORMS MAY REACH SEVERE LEVELS...WITH
DAMAGING WIND GUSTS AND HAIL THE PRIMARY RISKS.

THUNDERSTORMS WILL ALSO BE POSSIBLE TONIGHT OVER WESTERN KENTUCKY
AND SOUTHWEST INDIANA. HOWEVER...MOST OF THIS ACTIVITY IS EXPECTED
TO REMAIN BELOW SEVERE LEVELS.

WIND GUSTS OF FROM 25 TO 30 MPH ARE EXPECTED TODAY. THIS WILL
CREATE ROUGH CONDITIONS ON AREA LAKES. BOATERS OF SMALL CRAFT
SHOULD EXERCISE CAUTION.

DUE TO RECENT HEAVY RAINFALL NORTH OF THE REGION...SOME POINTS
ALONG THE MISSISSIPPI RIVER ARE ABOVE OR FORECAST TO RISE ABOVE
FLOOD STAGE. PLEASE REFER TO THE APPROPRIATE RIVER FLOOD PRODUCTS
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS THE REGION FROM
FRIDAY ON INTO NEXT WEEKEND. AT THIS TIME...IT LOOKS AS THOUGH
MOST OF THIS ACTIVITY WILL REMAIN BELOW SEVERE LEVELS.

DUE TO RECENT HEAVY RAINFALL NORTH OF THE REGION...SOME POINTS
ALONG THE OHIO AND WABASH RIVERS ARE FORECAST TO RISE ABOVE FLOOD
STAGE. PLEASE REFER TO THE APPROPRIATE RIVER FLOOD PRODUCTS FOR
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER SOUTHEAST MISSOURI AND
SOUTHERN ILLINOIS LATER THIS AFTERNOON AND THIS EVENING.

The radar

The Evansville,IN radar (KVWX), 74 km away, was scanning. The volume nearest the first event began at 18:34 UTC.

Open the radar archive at this moment

Event by event

9 hail, 4 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.

Hail, Wayne

When
June 9, 12:33 PM CST
Where
Wayne County, 1 mi E of Wayne City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.350, -88.561

Penny size hail was reported between Wayne City and Sims.

Hail, Jefferson

When
June 9, 12:50 PM CST to 1:00 PM CST
Where
Jefferson County, Opdyke to Belle Rive
Measured
1.75 in hail
Crop damage
$10,000
Reported by
Broadcast Media
Coordinates
38.250, -88.780

Reports from the SHAVE (Severe Hazards Analysis and Verification Experiment) project and a local television station indicated hail up to golf ball size occurred. The hail damaged wheat crops.

Hail, Wayne

When
June 9, 1:05 PM CST to 1:15 PM CST
Where
Wayne County, Keenes to Sims
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.330, -88.630

Penny to quarter size hail was reported from Keenes, through the Wayne City area, to Sims. The largest hail, which was quarter size, occurred in Wayne City.

Hail, Jefferson

When
June 9, 1:15 PM CST to 1:25 PM CST
Where
Jefferson County, Opdyke
Measured
0.88 in hail
Reported by
Public
Coordinates
38.250, -88.780

The second of three waves of hail in the Opdyke area produced nickel size hail.

Hail, Jefferson

When
June 9, 1:46 PM CST to 1:52 PM CST
Where
Jefferson County, Bluford to Belle Rive
Measured
1 in hail
Reported by
Public
Coordinates
38.330, -88.750

The third of three hailstorms in this local area produced hailstones up to quarter size. All three events occurred within an hour. Multiple reports of this hail were obtained by the Severe Hazards Analysis and Verification Experiment (SHAVE).

Thunderstorm Wind, Williamson

When
June 9, 2:22 PM CST
Where
Williamson County, Carterville
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
37.750, -89.080

An electrical pole was down across an auto dealership. A one-foot diameter tree was blown down.

Hail, Franklin

When
June 9, 2:39 PM CST to 2:48 PM CST
Where
Franklin County, West Frankfort to 3 mi E of West Frankfort
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
37.900, -88.920

Quarter to half dollar size hail was reported in West Frankfort. Penny size hail occurred a few miles east of town.

Hail, Franklin

When
June 9, 3:10 PM CST to 3:12 PM CST
Where
Franklin County, 5 mi E of West Frankfort to Thompsonville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.900, -88.828

Nickel to quarter size hail was reported several miles east of West Frankfort and at Thompsonville.

Hail, Hamilton

When
June 9, 3:22 PM CST
Where
Hamilton County, Mc Leansboro
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
38.100, -88.530

Thunderstorm Wind, Saline

When
June 9, 3:55 PM CST
Where
Saline County, Carriers Mills
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
37.680, -88.650

Trees and power lines were down throughout the community.

Thunderstorm Wind, Johnson

When
June 9, 4:15 PM CST
Where
Johnson County, Vienna
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
37.420, -88.900

Small trees were uprooted. Branches on top of some trees were snapped. The tree damage occurred throughout the rural Vienna area.

Thunderstorm Wind, Hamilton

When
June 9, 5:51 PM CST
Where
Hamilton County, 2.29 mi WNW of Broughton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.940, -88.490

A couple of trees were blown down.

Funnel Cloud, Franklin

When
June 9, 6:36 PM CST
Where
Franklin County, 2.76 mi N of Benton
Reported by
Emergency Manager
Coordinates
38.040, -88.920

A brief occurrence of a funnel cloud was reported. The funnel was seen at a rest stop along Interstate 57.

Funnel Cloud, Hamilton

When
June 9, 7:46 PM CST
Where
Hamilton County, 0.88 mi SW of Dale
Reported by
Emergency Manager
Coordinates
37.990, -88.490

The funnel cloud was reported along State Route 142.

Hail, Saline

When
June 9, 7:58 PM CST
Where
Saline County, 2.07 mi S of Harrisburg Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.790, -88.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101964, 101965, 101967, 112197, 112198, 101972, 101968, 101969, 101970, 101973, 101974, 101961, 101962, 101963, 101971.